September 4th, 2018
Ricardo Nieves, MD
Tariq Salim, MD
Casey McQuade, MD
University of Pittsburgh Medical Center, Pittsburgh, PA
A 78-year-old female with a history of quiescent lupus and low-gradient severe aortic stenosis presented with chronic longstanding intermittent sharp chest pain. As a part of an evaluation for transcatheter aortic valve replacement (TAVR), she was found to have obstructive coronary artery disease and two drug eluting stents were placed. However, even after stent placement, she continued to endorse chest pain, dysphagia, and odynophagia. A dual-contrast esophagram was completed which was suggestive of esophagitis, as well as esophageal stricturing. Given her ongoing need for dual anti-platelet therapy, esophageal dilation was contraindicated and symptomatic management was chosen. She was administered Magic Swizzle (analgesic mouthwash often used for oral mucositis) as needed for management of her odynophagia, which resulted in significant improvement in her swallowing.
Several days later, the patient briefly became unresponsive overnight and a stroke code was called. As a result, the patient underwent a CT head without contrast, an MRI of the brain with and without contrast, an MRA of the head and neck, and repeat bloodwork. Stroke was ruled out and patient’s sensorium improved with NPO status. On review of the patient’s chart, it was noted she was receiving Magic Swizzle multiple times over the course of a given day. To rectify this, her inpatient medical regimen was altered to include sucralfate rather than Magic Swizzle, and her mental status improved back to baseline and remained stable.
Magic Swizzle (known in some pharmacies as Magic Mouthwash) is a generic term often given to a mouthwash with analgesic properties frequently used in the setting of oral mucositis, odynophagia, or dysphagia in patients undergoing chemotherapy or radiation therapy. While not standardized, the formulation often includes equal parts viscous lidocaine, aluminum hydroxide/magnesium hydroxide, and diphenhydramine, with some specific formulations also including steroids or antibiotics.
The case above illustrates the potential for unintentional overdose of a medication commonly added for the alleviation of oropharyngeal and esophageal complaints. The use of diphenhydramine in this case is notable as it is believed that its unintentional side effect largely contributed to the patient’s altered sensorium and resulted in extensive neurological testing and leading to unnecessary use of healthcare resources. This case highlights the importance of examining the Beers Criteria when administrating medications to the elderly. A retrospective cohort and nested case–control study of 374 U.S. hospitals by Rothberg et al., found that four commonly used inpatient medications, diphenhydramine, promethazine, and short-acting and long-acting benzodiazepines, are associated with a surrogate marker for delirium in patient greater than 65 years old.1
Avoidable adverse drug events (ADE) are serious consequences of inappropriate drug prescribing and are disproportionately experienced by elderly patients. The etiology of this result is believed to be multifactorial and closely linked to age-related changes in body composition, renal function, pharmacodynamics, and metabolism along with higher rates of comorbidity and polypharmacy.2 While the Beers Criteria includes many commonly prescribed sedating medications that should be avoided in elderly patients, studies have found that close to half of nursing home patients are prescribed such medications with the total number of prescriptions being the driving force for inappropriate medication use.3
The implications of ADEs are not only medical in nature but extend into the financial realm as well4, a factor that is especially important in light of high healthcare expenditures in the United States. The prescription of any new medications should prompt, either automatically or through a pharmacist, a review of its potential for detrimental effects versus benefit in the elderly. While the prescription of new medications should always be a critical process led by physicians, the review of patient cases and care is best served in a team-based approach with input from providers of different levels. Integrated input from physicians, pharmacists, nurses, physical therapists and social workers is essential in the appropriate care of elderly patients, whose needs are often more extensive than medical problems alone. Lastly, whenever possible, care should be taken to reduce the number of medications prescribed to elderly patients, taking into the account risks and benefits.
While the patient presented in this case fortunately did not suffer any permanent sequalae from the events presented, the outlined course of events could have been avoided. A critical review of new medications prescribed during her inpatient stay, review of said medications with a pharmacist, and application of focus on the reduction of medications wherever possible could have prevented the unnecessary testing and examination presented in this case.
1. Rothbert M., et al., Association Between Sedating Medications and Delirium in Older Inpatients. J Am Geriatr Soc. 2013 Jun;61(6):923-30.
2. Trifirò G., Spina E. Age-related changes in pharmacodynamics: Focus on drugs acting on central nervous and cardiovascular systems. Curr Drug Metab 2011;12:611–620.
3. Morin L, et al., Prevalence of Potentially Inappropriate Medication Use in Older Adults Living in Nursing Homes: A Systematic Review. Journal of the American Medical Directors Association. Volume 17, Issue 9, 1 September 2016, Pages 862.e1-862.e9.
4. Stockl KM, Le L, Zhang S, Harada AS. Clinical and economic outcomes associated with potentially inappropriate prescribing in the elderly. Am J Manag Care. 2010 Jan 1;16(1):e1-10.